JOURNAL ARTICLE

Hyperammonemia induced by interaction of valproate and quetiapine

Athar Halaby, Ramzi Haddad, Wadih J Naja
Current Drug Safety 2013, 8 (4): 284-6
23962184

INTRODUCTION: Hyperammonemia is one of the rare nevertheless serious side effects associated with valproic acid treatment. Two cases of valproic acid induced hyperammonemia are detailed in this article.

CASES: Case one describes an adult male who developed hyperammonemia after acute exposure to valproic acid as a treatment for his bipolar disorder-manic episode. Case two developed a similar pattern of toxicity but after chronic exposure to valproic acid. Both patients were receiving a combination of valproic acid and quetiapine.

DISCUSSION: Measurement of the ammonium level should be considered where there is a decreased level of consciousness in patients receiving valproic acid irrespective of the diagnosis and even after a long term exposure. A possible risk of hyperammonemia can result from a combination of valproic acid and quetiapine, however further studies are yet needed to confirm this hypothesis.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
23962184
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"